Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 113, NWS Aberdeen, SD

July 20, 2004Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 20, 2004, 11:28 PM CDT for Brown County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2004, 11:28 PM CDT (04:28 UTC)
Expired
Jul 21, 2004, 12:15 AM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Brown County, SD

The radar

The Aberdeen radar (KABR), 11 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 9:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1682 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 210428
SVRABR
SDC013-210515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1127 PM CDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 1215 AM CDT

* AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BATH...OR ABOUT 7 MILES EAST OF
  ABERDEEN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PUTNEY AROUND 1135 PM CDT
  GROTON...FERNEY AROUND 1145 PM CDT

A TRAINED WEATHER SPOTTER REPORTED 59 MPH WINDS 6 MILES WEST OF 
HIGHWAY 281 ON RICHMOND ROAD. THE NWS OFFICE AT ABERDEEN RECEIVED A 
56 MPH GUST FROM TEH STORM AS WELL.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4564 9845 4526 9851 4525 9800 4560 9799

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:20 PM CDT, 9 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 2:20 PM CDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
220 PM CDT TUE JUL 20 2004

.SHORT TERM...TONITE THROUGH FRIDAY NIGHT
MAIN CONCERN THROUGH SHORT RANGE IS CONVECTION CHANCE TNT.  FROM
EARLY AFTERNOON SAT PIX IT APPEARS MAIN FOCUS FOR TSRA THIS EVENING
MAY BE FOR AREAS NEAR THE LOWER MO VALLEY.  LAPS DATA INDICATES BEST
THETAE AND MOISTURE ADVECTION OCCURRING OVER THIS GENERAL AREA ALONG
WEAK WARM FRONT EXTENDING EAST FROM SC SD SFC LOW.  HOWEVER STILL A
SUBSTANTIAL CAP LIMITING TSRA DEVELOPMENT ACROSS THIS AREA. ALSO SEE
ON WV IMAGERY THAT ANOTHER RIDGE SQUASHING S/W WILL BE APPROACHING
FROM THE WEST LATER TNT.  LEFTOVER INSTABILITY MAY ALLOW FOR THIS
FEATURE TO PRODUCE ISOLATED TO SCT ACTIVITY AS IT ROLLS ACROSS CWA
LATE. REST OF SHORT TERM FORECAST WAS KEPT DRY AS MOISTURE DEFICIENT
AIR OVERSPREADS MAJORITY OF THE CWA.  ONLY POTENTIAL ISSUE IS FOR SW
CWA.  UPSLOPE FLOW MAY PROMOTE TSRA DEVELOPMENT OVER WESTERN HIGH
PLAINS BOTH WED AND THU...ITS POSSIBLE A FEW OF THESE SHOWERS COULD
ROLL INTO SW CWA...HOWEVER MOST EXPECTED TO DIVE SOUTHEAST INTO
NEBRASKA.  THUS NO MENTION OF PCPN AT THIS TIME.  ALSO SEE A COUPLE
WEAK REINFORCING BOUNDARIES SLIDING SOUTH INTO CWA FROM THE
NORTH...HOWEVER AT THIS TIME AMOUNT OF MOIST/INSTABILITY LOOKS
INSUFFICIENT TO SUPPORT ANYTHING MORE THAN SOME CLOUDS.
TEMPERATURES WERE REFRESHED WITH THE LATEST THINKING.

.LONG TERM...SATURDAY THROUGH TUESDAY
FORECAST LONGWAVE PATTERN REMAINS UNCHANGED WITH THE LATEST LONG
RANGE MODEL DATASETS. COOLISH CONDITIONS TO PERSIST THROUGH CENTRAL
AND EASTERN CWA THROUGH MONDAY...BEFORE SLOW WARM UP TOWARD MIDDLE
OF NEXT WEEK. ALL THIS BECAUSE OF LONGWAVE TROUGH FIRMLY ENTRENCHED
OVER EASTERN HALF OF CONUS AND CWA IN NW FLOW PATTERN. 850HPA
THERMAL PROGS REVEAL WARM AIR CONFINED TO THE ROCKIES UNDERNEATH
UPPER LEVEL RIDGE. DISTURBANCE OVER NORTHERN ROCKIES BEING PROGGED
TO LIFT ONTO NORTHERN PLAINS AND PUSH SEWD INTO CENTRAL MS VALLEY ON
SATURDAY...THUS LEFT GOING WX GRIDS ALONE FOR DAY 4. REMAINDER OF
EXTENDED SHOULD REMAIN DRY WITHOUT ANY SIGNIFICANT S/WS NOTED IN THE
FLOW AT THIS TIME.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TDK/AD
Hazardous weather outlook, Jul 20, 5:14 AM CDT, 18 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
514 AM CDT TUE JUL 20 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211000-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
514 AM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MAKE ITS WAY THROUGH THE REGION
TODAY...ALONG WITH A WARM FRONT MOVING NORTH INTO EASTERN SD AND WEST
CENTRAL MN. THIS WILL BRING A CHANCE FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING ACROSS MUCH OF THE AREA WITH SOME STORMS
POSSIBLY BECOMING SEVERE. LARGE HAIL AND/OR DAMAGING WINDS WILL BE
THE MOST LIKELY THREAT WITH ANY STORM THAT BECOMES SEVERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

ALBRECHT

In the hours before

Local storm report, Jul 20, 11:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1106 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             10 NE JOE CREEK REC ARE 44.25N 99.65W
07/20/2004  1.00 INCH        HYDE               SD   TRAINED SPOTTER

&&

ALBRECHT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:31 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth44 min
Jul 20, 9:08 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson67 min
Jul 20, 9:13 PM CDTSevere Thunderstorm WarningABRWalworth32 min
Jul 20, 9:44 PM CDTSevere Thunderstorm WarningABRFaulk, Potter46 min
Jul 20, 9:58 PM CDTSevere Thunderstorm WarningABRHyde, Sully32 min
Jul 20, 10:10 PM CDTSevere Thunderstorm WarningABRDeuel50 min
Jul 20, 10:36 PM CDTSevere Thunderstorm WarningABRHughes24 min
Jul 20, 11:03 PM CDTSevere Thunderstorm WarningABRBrown27 min
Jul 20, 11:57 PM CDTSevere Thunderstorm WarningABRClark, Day33 min
Jul 21, 2:52 PM CDTSevere Thunderstorm WarningABRMarshall23 min
Jul 21, 3:17 PM CDTSevere Thunderstorm WarningABRBrown28 min
Jul 21, 3:45 PM CDTSevere Thunderstorm WarningABRBrown, Day60 min
Jul 21, 5:31 PM CDTSevere Thunderstorm WarningABRClark29 min
Jul 21, 5:40 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.